When patients get home and stop taking the medication, Dr. Fisher says, they can find themselves left with burning chest pain and stomach upset.

Researchers say the phenomenon at work is called acid rebound, and it is the body’s way of trying to compensate for the lack of acid caused by the drugs.

Reimer says in this case, the unnaturally high pH in the stomach caused by the drug treatment stimulates secretion of the hormone gastrin, which in turn, stimulates secretion of more acid. As long as you keep taking the medication, nothing comes out of this gastrin secretion. But when you withdraw the medicine, the increased gastrin level leads to increased acid secretion.

Reimer stresses that arthritis patients with endoscopically verified esophagitis or Barretts should continue using a PPI. So should patients who have previously had an ulcer induced by non-steroidal anti-inflammatory drugs (NSAID) and still use NSAIDs.

But she says this new research suggests patients who get occasional heartburn do not necessarily need a PPI, older, over-the-counter drugs called H2 blockers, which include the medications cimetidine (Tagamet), famotidine (Pepcid) and ranitidine (Zantac), may be a better choice.

If you want to stop taking a proton pump inhibitor, Dr. Fisher says there are things you can do to minimize the rebound. Here’s how he weans patients off these medications:

  • Gradually step down your dose. Start by cutting your normal dose in half; and two weeks later, half the dose again, and continue that way until you’re comfortable enough to do without the pills altogether. If you take the medication twice daily, for example, start the step down by just taking your medication once a day. Dr. Fisher recommends taking your dose at night, when heartburn symptoms tend to be worse. If you currently take the medication once daily, start your step down by taking the proton pump inhibitor every other day. If the heartburn flares between doses, Dr. Fisher recommends using one of the over-the-counter H2 blockers as a bridge to get you to your next dose. H2 blockers don’t seem to cause the same rebound effect.
  • Watch your diet. Certain foods turn up the production of stomach acid and should be avoided while your body readjusts to its normal acid levels. These include coffee, alcohol, tobacco, spicy foods, acidic juices like tomato and orange, and “contrary to popular belief,” Dr. Fisher says, “dairy products, because they’re actually acidic.” There’s also some evidence that low-carbohydrate diets, which focus on lean proteins, like white meat chicken and turkey, egg whites and fish, may be soothing to the stomach, since carbohydrates increase acid production.
  • Reduce stress. Stress ramps up the production of stomach acid by increasing levels of the hormone cortisol. Daily aerobic exercise, adequate sleep and prayer or meditation all help to lower cortisol levels.